Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 151, NWS Wilmington, NC

September 8, 1998Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Sep 8, 1998, 4:26 PM EDT for Horry County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 8, 1998, 4:26 PM EDT (20:26 UTC)
Expired
Sep 8, 1998, 5:00 PM EDT
In force
34 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 4:30 PM EDTThunderstorm Wind 70Conway, SCThe roof was blown off and a wall caved in at Grand Strand Millworks, at Old Woodward Rd and Business US 501.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 1:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1524 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS1 KILM 082027 RRA
SVRILM
SCC051-082100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
426 PM EDT TUE SEP 8 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 500 PM EDT

* AT 425 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS AND LARGE HAIL IN THE VICINITY OF MYRTLE
  BEACH MOVING EAST AT 35 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        WAMPEE                  BY 435 PM EDT
        NORTH MYRTLE BEACH      BY 440 PM EDT
        NIXON CROSSROADS        BY 440 PM EDT
        LITTLE RIVER            BY 445 PM EDT


DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO
NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED. EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.
RA/TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:50 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 8, 2:50 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT TUE SEP 8 1998

RDU: GO WITH FWC MINS TONIGHT AND CLOSE TO FAN WED NIGHT. FAN MAXES
LOOK BETTER THAN FWC AT THIS POINT. NO POPS NEEDED AFTER THIS
EVENING.

CWF: WILL CONTINUE TREND AND KEEP SCA FLAGS FLYING FOR INITIAL CAA
SURGE TONIGHT DOWN THE COAST. THINK WINDS WILL SUBSIDE SOME LATE WED
INTO WED NIGHT BEFORE SECONDARY SURGE ERLY THU FOLLOWING PASSAGE OF
ANOTHER VORT KICKS UP BREEZE AGAIN. ETA GARP SHOWS CAA INC AGAIN
ALONG THE COAST BY 12Z THU SO WILL UP WINDS TO 20 KT. THIS WILL
LIEKLY PRODCUE SCA SEAS UP N AND BEYOUND 10 NM SRN WATERS.

DISC: THANKS TO RDU FOR RADAR COORD THIS AFTERNOON AND TO ILM FOR
MARINE. VERY BUSY WITH SVR WX SO REFER TO DISCUSSIONS FROM ILM/RDU
FOR FINE POINTS IN FORECAST. STRONG FRONTAL CONVEREGNCE INTO
HOT/UNSTABLE AIRMASS PRODUCING SVR TSTMS ACROSS ESTRN NC ATTM.
THREAT WILL DIMINISH WITH LOSS OF HEATING AND PASSAGE OF WSHFT
BETWEEN 22-23Z. ALTHOUGH SVR THREAT WILL END EARLY STILL FEEL A
SMALL THREAT OF SHRA UNTIL 10-11 PM SRN COUNTIES UNTIL PASSAGE OF
850 MB FRONT. THEN SKIES SHOULD BECOME SKC AFTER MIDNIGHT WITH
ENOUGH MIXING TO KEEP MINS ABOVE FAN LEVELS. WED WILL START OUT
SUNNY THEN QUESTION OF HOW MUCH COLD AIR SC DEVELOPS WITH HEATING
AND COLD TEMPS ALFT. WED NIGHT WILL SEE SKC AND AND CALM WINDS WITH
LOWS NEAR FAN BUT COULD SEE SOME INC IN WINDS NEAR SUNRISE...ESP
COAST...WITH SECOND SHOT OF CAA. 4THU WILL SOME MODERATION BUT FWC
SEEMS ON THE HIGH SIDE FOR MAXES.

.MHX...SCA CSTL WTRS AND SNDS.

ELARDO

In the hours before

Local storm report, Sep 8, 1:41 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
141 PM EDT TUE SEP 08 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

102 PM    FARMVILLE                 NC   1 INCH HAIL
09/08/98   PITT                           REPORTED BY PITT COUNTY
                                          SHERIFF'S OFFICE

1255 PM    WALSTONBURG               NC   .75 INCH HAIL
09/08/98   GREENE                         REPORTED BY GREENE COUNTY
                                          SHERIFF'S OFFICE

125 PM    BELL FORK                 NC   1 INCH HAIL
09/08/98   PITT                           REPORTED BY PITT COUNTY
       F                                   SHERIFF'S OFFICE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:20 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg30 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.